Objective: To identify coexisting ocular diagnoses in a case series of eyes that developed cystoid macular edema (CME) associated with latanoprost therapy.
Design: Retrospective observational case series.
Participants: Seven eyes of seven patients who developed CME possibly associated with latanoprost treatment were studied.
Intervention: When these patients, all of whom were treated with latanoprost in addition to other glaucoma medications, described blurred vision or eye irritation, ocular examination revealed CME, which was confirmed by fluorescein angiography. Latanoprost was discontinued, and in three cases topical corticosteroids and nonsteroidal anti-inflammatory agents were used to treat the CME.
Main outcome measures: Visual acuity and intraocular pressure were determined before latanoprost use began, during therapy, and after latanoprost use ceased. In these cases, resolution of CME was documented clinically after discontinuing latanoprost.
Results: Clinically significant CME developed after 1 to 11 months of latanoprost treatment, with an average decrease of 3 lines in Snellen visual acuity. Intraocular pressure decreased an average of 27.9% during treatment. Cystoid macular edema was confirmed in all cases by fluorescein angiography. In these seven patients, the following coexisting ocular conditions may have placed these eyes at risk for prostaglandin-mediated blood-retinal barrier vascular insufficiency: history of dipivefrin-associated CME, epiretinal membrane, complicated cataract surgery, history of macular edema associated with branch retinal vein occlusion, history of anterior uveitis, and diabetes mellitus. In all cases, the macular edema resolved following discontinuation of latanoprost, in some instances with concomitant use of steroidal and nonsteroidal anti-inflammatory agents.
Conclusions: In this case series of pseudophakic, aphakic, or phakic eyes, the temporal relationships between the use of latanoprost and developing CME, and the resolution of CME following cessation of the drug, suggest an association between latanoprost and CME. In all cases, coexisting ocular conditions associated with an altered blood-retinal barrier were present.